Connecticut, 2013

Flash Flood in Connecticut, August 9, 2013

August 9, 2013 · NWS BOX · 1 event in 1 county or zone

5 inches (2 to 3 times normal). The cold front provided enough lift for widespread rain with embedded thunderstorms across all of southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Tropical moisture in place across southern New England ahead of a cold front resulted in precipitable water values increasing to 2-2.5 inches (2 to 3 times normal). The cold front provided enough lift for widespread rain with embedded thunderstorms across all of southern New England. The high moisture content of the atmosphere resulted in torrential downpours across much of the region, which led to flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 9, 12:30 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
130 PM EDT FRI AUG 9 2013

.SYNOPSIS...
PERIODS OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXPECTED TODAY.
WET WEATHER WILL PUSH OFFSHORE AS A COLD FRONT SWEEPS ACROSS THE
REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO SOUTHERN NEW ENGLAND
THIS WEEKEND WITH DRY AND PLEASANT CONDITIONS WITH SEASONABLE
TEMPERATURES. ANOTHER COLD FRONT MAY BRING A FEW SHOWERS AND
THUNDERSTORMS TO THE REGION TUESDAY AND TUESDAY NIGHT...BUT A
WASHOUT IS NOT EXPECTED. DRY WEATHER RETURNS FOR WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

***FLASH FLOOD WATCH FOR ALL OF THE FORECAST REGION***
***MASSACHUSETTS...RHODE ISLAND...NORTHERN CT...SOUTHERN NH***

2 PM UPDATE...

WIDESPREAD RAIN BECOMING BETTER ORGANIZED INTO LINES OF
THUNDERSTORMS AS THE COLD FRONT MARCHES QUICKLY SOUTH AND EAST.
RECEIVING NUMEROUS REPORTS OF ROADWAYS AND CARS BECOMING INUNDATED
AND FLOODED...AS WELL AS HOURLY RAINFALL RATES AROUND 1 TO 2
INCHES WITH STORM TOTAL AMOUNTS EXCEEDING THREE INCHES. SEE STORM
REPORTS AND PUBLIC INFORMATION STATEMENTS FOR THE LATEST
INFORMATION.

THIS DANGEROUS AND LIFE-THREATENING SITUATION IS ANTICIPATED TO
CONTINUE INTO THE EVENING HOURS. THE LINE OF THUNDERSTORMS OVER
WESTERN NEW ENGLAND SHOULD PUSH OFFSHORE AFTER 5 PM...THEN FOCUS
WILL PERTAIN TO THE DEVELOPING ACTIVITY ALONG THE COLD FRONT. WITH
ANY THUNDERSTORMS...STRONG AND GUSTY WINDS /POSSIBLY DAMAGING/ ARE
TO BE ANTICIPATED WITH VERY HEAVY RAIN AND REDUCED VISIBILITIES
DOWN TO A MILE OR LESS.

EXPECTATIONS THIS AFTERNOON INTO EVENING...

1.) FLOODING

FLASH FLOOD WATCH EXPANDED TO ALL OF THE FORECAST AREA EXCLUDING
CAPE COD AND THE ISLANDS.

BROADLY...LOW-LEVEL SOUTHWESTERLY WINDS ENHANCING AHEAD OF THE
APPROACHING THE COLD FRONT. THIS IS FUELING THE WIDESPREAD
RAIN...WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS ACROSS THE
REGION WHERE LOW-LEVEL CONVERGENCE IS MAXIMIZED. ONE-HOUR
RAINFALL RATES OF 1 TO 2 INCHES NOW ANTICIPATED.

MONITORING THE PERIPHERY OF THE RAIN SHIELD SOUTH AND WEST ALONG
WITH VISIBLE SATELLITE. SEEING SOME CLOUD BREAKS AHEAD OF THE MAIN
COLD FRONT TO THE WEST. WITH CLOUD BREAKS...EXPECT BOUNDARY LAYER
DESTABILIZATION TO YIELD STRONG TO SEVERE THUNDERSTORMS TOWARDS
EVENING WHICH WILL LIKELY PRODUCE ONE-HOUR RAINFALL RATES AROUND 1
TO 2 INCHES AN HOUR.

THE AFTERNOON INTO EVENING COMMUTE WILL BE GREATLY IMPACTED BY THE
EXPECTED WEATHER...ESPECIALLY ALONG THE BOSTON TO PROVIDENCE
CORRIDOR BY WHICH TIME THE CONVECTIVE LINE SEGMENT OVER WESTERN
NEW ENGLAND WILL HAVE PROGRESSED EAST.

2.) SEVERE WEATHER

THE KEY TO THE INTENSITY OF SEVERE WEATHER IS SUBSEQUENT TO
WHETHER THE CLOUDS WILL BREAK ALLOWING FOR SUNSHINE ACROSS
SOUTHERN NEW ENGLAND ALLOWING FOR DAYTIME HEATING AND BOUNDARY
LAYER DESTABILIZATION. THIS COULD BE POSSIBLE INTO CONNECTICUT AND
MAYBE RHODE ISLAND LATER BY THIS AFTERNOON INTO EVENING.

CONSIDERING NOTABLE TURNING OF THE ATMOSPHERIC WIND PROFILE WITHIN
THE LOW-LEVELS AND STRONG EFFECTIVE SHEAR UP TO AROUND 35 KTS...
ALONG WITH INSTABILITY VALUES /MLCAPE/ POTENTIALLY RISING TO
AROUND 1000 J/KG...ECHO THE SPC CONVECTIVE OUTLOOK FOR POTENTIAL
STRONG TO DAMAGING WINDS ALONG WITH THE POSSIBILITY OF A BRIEF
TORNADO. WITH MARGINAL MID-LEVEL LAPSE RATES AND THIN CAPE
PROFILES...NOT ANTICIPATING LONG-LIVED STORMS.

FEEL THE ENHANCEMENT OF WINDS ALOFT COUPLED WITH DRAGGING OF
MOMENTUM TO THE SURFACE FURTHER HEIGHTENS THE THREAT OF STRONG TO
DAMAGING WINDS WITH ANY STORMS AND HEAVY RAIN CORES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...

TONIGHT...
EXPECT COLD FRONT TO WORK OFF THE COAST AS UPPER LEVEL SYSTEM
ROTATES ACROSS HUDSON BAY. GOOD W-NW FLOW WILL WORK IN BEHIND THE
FRONT...BRINGING COOLER AND DRIER AIR TO THE REGION. LEFTOVER
SHOWERS AND A THUNDERSTORM OR TWO MAY LINGER ALONG THE S
COAST...CAPE COD AND THE ISLANDS INTO THE EARLY MORNING HOURS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

BIG PICTURE/PREFERENCES...
SUBTROPICAL RIDGE HOLDS ACROSS THE SOUTHERN USA AND BUILDS OVER
THE ROCKIES INTO WESTERN CANADA. CLOSED UPPER LOW RIDES THROUGH
EASTERN CANADA. A SHORTWAVE DRIVES SOUTH FROM THE CANADIAN ARCTIC
AND GRABS THE OTHER LOW...FORMING A CLOSED CIRCULATION THAT
ROTATES AROUND NORTHERN QUEBEC. THE RIDGE WEST/TROUGH EAST PATTERN
MAINTAINS THROUGH MOST OF NEXT WEEK.

THE ECMWF DIGS A LITTLE DEEPER AND FARTHER SOUTH WITH THE SECOND
SHORTWAVE THAN DOES THE GFS.  IT IS ALSO A LITTLE SLOWER WITH THE
PASSAGE OF ITS ASSOCIATED SURFACE COLD FRONT TUESDAY/TUESDAY NIGHT.
THERMAL FIELDS ALOFT ARE A COUPLE OF DEGREES COOLER ON THE ECMWF VS
THE GFS THIS WEEKEND...AND EVEN A LITTLE MORE COOLER MID TO LATE
WEEK NEXT WEEK.

OUR MAIN PREFERENCE WAS HPC/WPC GRIDS WHERE AVAILABLE...A BLEND OF
ECMWF/GFS GRIDS OTHERWISE.

THE DAILIES...

SATURDAY THROUGH MONDAY...
AS THE CLOSED LOW PASSES TO OUR NORTH ACROSS CANADA...IT DRIVES A
COLD FRONT OFFSHORE EARLY SATURDAY. BY SUNRISE WE EXPECT THIS TO
BE MOVING OFFSHORE BUT COULD STILL BE CLOSE ENOUGH FOR A LINGERING
SHOWER OR TSTM ON THE CAPE AND ISLANDS. OTHERWISE THE TREND FOR
SATURDAY WILL BE CLEARING WITH DECREASING DEWPOINTS. MOS WAS A TAD
LIGHT ON POST FRONTAL WINDS...LAPSE RATES SHOW MIXING REACHING UP
INTO 20 KNOT NORTHWESTERLIES AND 25 KNOTS WOULD NOT BE A
SURPRISE. WE ADJUSTED GUST VALUES ACCORDINGLY.

HIGH PRESSURE FROM THE MIDWEST BUILDS IN FOR SUNDAY AND MONDAY.
EXPECT DRY WEATHER. MOISTURE FIELDS DO SUGGEST SOME CLOUDS PART OF
THE TIME BUT NO PRECIPITATION.  THE GFS SHOWS MIXING REACHING TO 850
MB EACH DAY...BUT THE MODEL TENDS TO UNDERFORECAST THE ACTUAL DEPTH.
THE NAM MIXES TO 825 MB SATURDAY AND 850 MB SUNDAY. WE ASSUMED
MIXING TO 800 MB INLAND WHERE TEMPS ARE 8C SAT AND SUN...AND 10C
MONDAY. SO MAX TEMPS SHOULD REACH THE LOW TO MID 80S INLAND. LIGHT
FLOW WILL ALLOW SEABREEZES TO DEVELOP SUNDAY. NOT SURE ABOUT
MONDAY.

TUESDAY...
THE SHORTWAVE FROM THE FAR NORTH SWINGS EAST ACROSS CANADA ON
TUESDAY. THE GFS HAS THIS BRINGING A SURFACE COLD FRONT THROUGH
NEW ENGLAND TUESDAY AFTERNOON/EVENING. THE ECMWF...BEING DEEPER
ALOFT...IS ALSO SLOWER BRINGING THE COLD FRONT ACROSS NEW ENGLAND
WITH TIMING MORE LIKE TUESDAY NIGHT. EITHER WAY...THE FRONT HAS
UPPER SUPPORT FROM THE RIGHT ENTRANCE REGION OF A 95 KNOT JET.
PRECIP WATER VALUES JUMP BACK TO AROUND 1.5 INCHES. PUT IT
TOGETHER...EXPECT A CHANCE OF SHOWERS WITH THE FROPA.

WEDNESDAY-THURSDAY...
HIGH PRESSURE BUILDS OVER THE REGION WITH A RETURN TO DRY AIR AND
NO PRECIP. THE UPPER TROUGH WILL MEAN COOLER TEMPS ALOFT...THE
ECMWF HAS 850 TEMPS 10C WEDNESDAY AND 7C THURSDAY. SEASONABLE TO
SEASONABLY COOL TEMPS WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE
50S...POSSIBLY A FEW HIGH 40S.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW /THROUGH TONIGHT/...MODERATE CONFIDENCE.

18Z UPDATE...

BETTER CONFIDENCE WITH TRENDS AS WEATHER BECOMES BETTER ORGANIZED.
LINE OF TSRA OVER WESTERN NEW ENGLAND. PREVAIL MVFR-IFR CIGS WITH
MVFR VSBYS ALONG AND AHEAD...IFR CIGS/VSBYS WITH IMPACT...LIFTING
MVFR-VFR THEREAFTER. WILL SEE GUSTY SOUTHWEST WINDS ACCOMPANYING
TSRA.

FOCUS THEN SHIFTS TO THE COLD FRONT AND LINE OF TSRA ENTERING THE
MID-HUDSON RIVER VALLEY REGION. TSRA POSSIBLE. EXPECTING A BRIEF
RETURN OF MVFR-IFR CONDITIONS WITH GUSTY SOUTHWEST WINDS.

BEHIND THE COLD FRONT...WINDS TO DIMINISH AND BACK OUT OF THE
WEST. SHOULD SEE CONDITIONS QUICKLY LIFT TO VFR AND PROCEED INTO
SATURDAY MORNING. LOWEST OF CONDITIONS WITH FOG TO LINGER ACROSS
THE SOUTHEAST TERMINALS OUT ON THE CAPE AND ISLANDS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. TEMPO IFR CONDITIONS
FOR THE HEAVY RAIN APPROACHING THE TERMINAL FROM THE WEST.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. IMPROVING OVER THE
NEXT HOUR...BUT MAY SEE ANOTHER LINE OF TSRA AROUND 21Z.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...LINGERING MVFR VSBYS CAPE AND ISLANDS AT SUNRISE. MOST
AREAS SHOULD BE VFR AND THE TREND IN ANY CASE WILL BE IN THAT
DIRECTION.  NORTHWEST WINDS WILL BECOME GUSTY WITH 20-KNOTS EXPECTED
AND 25 KNOTS NOT OUT OF THE QUESTION. THE STRONGER GUSTS WILL BE
MAINLY AFTERNOON AND THEN DIMINISH IN THE EVENING.

SUNDAY-MONDAY...VFR WITH LIGHT WINDS.  SEA BREEZES ALONG THE COAST
WITH DAYTIME WIND SHIFTS TO SOUTHEAST AT BOSTON AND POSSIBLY
PROVIDENCE. PATCHY LOW VSBYS IN EARLY MORNING FOG EACH DAY.

TUESDAY...COLD FRONT MOVES THROUGH DURING AFTERNOON OR EARLY NIGHT.
THIS MAY BRING SCATTERED SHOWERS/TSTMS WITH BRIEFLY LOWER CIGS AND
VSBYS. OTHERWISE VFR.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW /THROUGH TONIGHT/...MODERATE CONFIDENCE.

EXPECT SW WINDS TO INCREASE...GUSTING UP TO 25-30 KT OVER THE OPEN
WATERS INTO THIS EVENING. SEAS WILL BUILD UP TO 5-8 FT...HIGHEST
ON THE SOUTHERN OUTER WATERS. WILL WILL DIMINISH TONIGHT AS THEY
SHIFT TO W-NW BEHIND THE COLD FRONT BUT SEAS AOA 5 FT WILL LINGER.
PATCHY FOG AND SHOWERS/TSTMS WILL CAUSE REDUCED VSBYS AT TIMES.
MAY SEE SQUALLY CONDITIONS IN ANY TSTMS.

OUTLOOK...SATURDAY THROUGH TUESDAY...MODERATE CONFIDENCE.

SATURDAY...LINGERING ROUGH SEAS ON THE SOUTHERN OUTER WATERS DURING
THE MORNING...BUT SEAS WILL DIMINISH IN THE AFTERNOON.  NORTHWEST
WINDS GUSTING AROUND 20 KNOTS IN THE AFTERNOON ESPECIALLY AROUND
MASSACHUSETTS BAY.

SUNDAY AND MONDAY...WINDS AND SEAS SHOULD BE BELOW SMALL CRAFT
LEVELS.

TUESDAY...A COLD FRONT APPROACHES NEW ENGLAND AND MAY BRING A SHOWER
OR TSTM TO THE WATERS IN THE AFTERNOON.  SOUTHWEST WINDS PICK UP A
LITTLE BUT SHOULD STAY BELOW 25 KNOTS. SEAS REMAIN BELOW 5 FEET.

&&

.HYDROLOGY...

VERY WARM AND HUMID AIRMASS IN PLACE ALONG WITH INCREASING PWATS...
2 TO 2.5 INCHES BY THIS AFTERNOON...WILL CAUSE LOCALLY HEAVY RAINFALL.
RAINFALL AMOUNTS WILL AVERAGE FROM 1 TO 3 INCHES...WITH LOCALIZED
AMOUNTS UP TO 4 INCHES OR MORE. THE FRONT MAY SLOW FOR A TIME OVER
S NH/N MA DURING THE DAY BEFORE A SHORT WAVE MOVES ACROSS...
PUSHING IT ALONG LATER TODAY AND TONIGHT. THOSE AREAS THAT ARE
PRONE TO QUICKLY RISING SMALL STREAMS AS WELL AS URBAN AND POOR
DRAINAGE FLOODING WILL BE SUSCEPTIBLE ESPECIALLY IF ANY RAIN SLOWS
AND TRAINS OVER THE SAME AREAS.

FLASH FLOOD WATCH CONTINUES FOR ALL OF THE FORECAST AREA EXCLUDING
CAPE COD AND THE ISLANDS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR MAZ002>021-
     026.
NH...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ231-
     251.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR ANZ254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...SIPPRELL
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/SIPPRELL
MARINE...WTB/EVT
HYDROLOGY...
Hazardous weather outlook, Aug 9, 7:36 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
836 AM EDT FRI AUG 9 2013

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-101245-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
836 AM EDT FRI AUG 9 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW
PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-007-013>021-RIZ001>007-101245-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
836 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...AND ALL OF RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW LOCALLY HEAVY DOWNPOURS COULD PRODUCE FLOODING IN URBAN AND
POOR DRAINAGE AREAS.

SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW
PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS WITH A
VERY LOW PROBABILITY OF STORMS PRODUCING A BRIEF TORNADO SPIN-UP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-101245-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
836 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW
PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS WITH A
VERY LOW PROBABILITY OF STORMS PRODUCING A BRIEF TORNADO SPIN-UP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-101245-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
836 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL PRODUCE POOR VISIBILITY WITH LOCALLY
HEAVY DOWNPOURS.

THERE IS A LOW PROBABILITY FOR THUNDERSTORMS TO CONTAIN GALE FORCE
WIND GUSTS IN ADDITION TO HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 9, 8:43 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
943 AM EDT FRI AUG 9 2013

MAZ017-020-RIZ004>007-091430-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WASHINGTON RI-BRISTOL RI-
EASTERN KENT RI-NEWPORT RI-
943 AM EDT FRI AUG 9 2013

...STRONG THUNDERSTORMS APPROACHING NARRAGANSETT BAY AND SOUTHEAST
MASSACHUSETTS...

AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTH KINGSTOWN...MOVING NORTHEAST AT 30
MPH.

BRIEF DOWNPOURS AND WIND GUSTS UP TO 30 MPH CAN BE EXPECTED WITH
THIS STORM. BE ALERT FOR MINOR URBAN FLOODING...ESPECIALLY IN THE
FALL RIVER AND NEW BEDFORD AREAS.

LOCATIONS IMPACTED INCLUDE...
FALL RIVER...WARWICK...BRISTOL...BARRINGTON...EAST GREENWICH...
WARREN...SWANSEA...SOMERSET...DIGHTON...TIVERTON...WESTPORT...
PORTSMOUTH AND PRUDENCE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4149 7144 4171 7152 4174 7138 4173 7139
      4172 7137 4177 7133 4184 7110 4163 7099
      4150 7140 4162 7133 4160 7137 4160 7137
      4163 7134 4166 7135 4165 7141 4159 7140
      4158 7145 4153 7141
TIME...MOT...LOC 1339Z 239DEG 24KT 4157 7145

JWD
Special weather statement, Aug 9, 9:44 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1044 AM EDT FRI AUG 9 2013

MAZ017-018-020-021-RIZ002-004-005-007-091530-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-BRISTOL RI-EASTERN KENT RI-
SOUTHEAST PROVIDENCE RI-NEWPORT RI-
1044 AM EDT FRI AUG 9 2013

...HEAVY RAIN HEADING ACROSS RHODE ISLAND AND INTO SOUTHEAST
MASSACHUSETTS...

AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY RAIN ACROSS MUCH OF RHODE ISLAND...MOVING NORTHEAST
AT 30 MPH.

RAINFALL RATES OF UP TO 1 INCH PER HOUR CAN BE EXPECTED...AS THIS
AREA OF HEAVY RAIN MOVES ACROSS MUCH OF SOUTHEAST MASSACHUSETTS
THROUGH 1130 AM.

MINOR URBAN FLOODING WILL AFFECT PROVIDENCE...CRANSTON...WARWICK AND
FALL RIVER.

OTHER LOCATIONS IMPACTED INCLUDE...
TAUNTON...PAWTUCKET...SEEKONK...JOHNSTON...SWANSEA...SOMERSET...DIGHTON
AND REHOBOTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4180 7157 4199 7116 4175 7085 4153 7134
      4171 7116 4172 7126 4158 7133 4172 7129
      4171 7130 4179 7137 4179 7138 4165 7136
      4169 7145 4160 7137 4162 7145 4151 7137
TIME...MOT...LOC 1438Z 233DEG 25KT 4165 7136

JWD
Special weather statement, Aug 9, 10:35 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1135 AM EDT FRI AUG 9 2013

MAZ013-015>019-091615-
SUFFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-
EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-WESTERN NORFOLK MA-
1135 AM EDT FRI AUG 9 2013

...HEAVY RAIN HEADING TO THE SOUTH SHORE...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY RAIN OVER SOUTHEAST MASSACHUSETTS...MOVING
NORTHEAST AT 30 MPH.

RAINFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED ACROSS THE
SOUTHERN SUBURBS OF BOSTON...AND AS FAR SOUTH AS PLYMOUTH THROUGH
1230 PM.

DRIVERS ON ROUTES 3 AND 24 WILL ENCOUNTER POOR VISIBILITY AND
PONDING OF WATER.

OTHER LOCATIONS IMPACTED INCLUDE...
BROCKTON...QUINCY...WEYMOUTH...PLYMOUTH...
BRAINTREE...HULL...HOLBROOK...MIDDLEBOROUGH AND BRIDGEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4178 7097 4214 7139 4233 7096 4229 7102
      4228 7095 4225 7096 4226 7085 4230 7089
      4229 7094 4230 7093 4231 7089 4221 7072
      4208 7064 4200 7064 4201 7060 4199 7063
      4200 7071 4195 7058
TIME...MOT...LOC 1530Z 233DEG 24KT 4205 7101

JWD
Special weather statement, Aug 9, 11:40 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1240 PM EDT FRI AUG 9 2013

MAZ004-010-011-091730-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
1240 PM EDT FRI AUG 9 2013

...STRONG THUNDERSTORMS DEVELOPING IN WESTERN MASSACHUSETTS...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR BELCHERTOWN TO NEAR
SOUTHWICK...MOVING NORTHEAST AT 45 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED AS
THESE STORMS HEAD INTO WORCESTER COUNTY BY 130 PM.

SOME LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...LEOMINSTER...PRINCETON...NEW
BRAINTREE...NORTH BROOKFIELD...RUTLAND AND BROOKFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

A FLASH FLOOD WARNING IS IN EFFECT. AVOID FLOODED ROADWAYS.

&&

LAT...LON 4241 7245 4242 7238 4231 7236 4232 7233
      4240 7232 4244 7229 4253 7176 4212 7219
      4207 7277
TIME...MOT...LOC 1634Z 241DEG 40KT 4228 7243 4206 7271

JWD
Local storm report, Aug 9, 12:04 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
104 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      WARREN                  41.72N  71.27W
08/09/2013                   BRISTOL            RI   AMATEUR RADIO

            ROUTE 114 CLOSED DUE TO FLOODING

1251 PM     FLASH FLOOD      GRANBY                  42.26N  72.53W
08/09/2013                   HAMPSHIRE          MA   PUBLIC

            NUMEROUS ROADS CLOSED DUE TO FLOODING

1252 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            SEVERAL CARS NEAR WESTFIELD INDUSTRIAK PARK RD STUCK IN
            FLOODED WATERS...WATER RESCUES ARE OCCURRING

1257 PM     FLASH FLOOD      WESTFIELD               42.14N  72.76W
08/09/2013                   HAMPDEN            MA   AMATEUR RADIO

            MEADOW ST FLOODED ... CARS ARE STUCK

&&

123
Special weather statement, Aug 9, 12:05 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
105 PM EDT FRI AUG 9 2013

CTZ002-003-MAZ004-010>012-091745-
TOLLAND CT-HARTFORD CT-NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
105 PM EDT FRI AUG 9 2013

...LINE OF STRONG THUNDERSTORMS DEVELOPING IN WESTERN NEW ENGLAND...

AT 1 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BELCHERTOWN MASSACHUSETTS TO CANTON CONNECTICUT...MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH AND TORRENTIAL RAINFALL WILL ACCOMPANY THIS
LINE OF STORMS...AS IT TRACKS INTO WORCESTER AND TOLLAND COUNTIES BY
2 PM.

SOME LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WINDSOR LOCKS... VERNON...WEST BOYLSTON... AGAWAM...
HARDWICK...SPENCER...STAFFORD...LUDLOW...WILBRAHAM...AND BLOOMFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY STRENGTHEN AND BECOME CAPABLE OF PRODUCING DAMAGING
WINDS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4233 7236 4233 7235 4231 7236 4234 7232
      4243 7171 4180 7241 4177 7292
TIME...MOT...LOC 1658Z 258DEG 22KT 4224 7240 4178 7289

JWD

The radar

The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hartford

When
August 9, 12:46 PM EST to 1:30 PM EST
Where
Hartford County, 1.15 mi NNE of Pegville to 1.36 mi N of Kings Corner
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.986, -72.794

Route 10 and Route 189 in Granby were flooded with cars stuck on both roads. In Windsor Locks, the Farmington River overflowed its banks near the junction of Interstate 91 and Route 159.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461248.